Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Vector fields on polyhedra

Author: Michael A. Penna
Journal: Trans. Amer. Math. Soc. 232 (1977), 1-31
MSC: Primary 57D25; Secondary 58D99
MathSciNet review: 0451258
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper presents a bundle theory for studying vector fields and their integral flows on polyhedra $ _ \ast $ and applications.

Every polyhedron has a tangent object in the category of simplicial bundles in much the same way as every smooth manifold has a tangent object in the category of smooth vector bundles. One can show that there is a correspondence between piecewise smooth flows on a polyhedron P and sections of the tangent object of P (i.e., vector fields on P); using this result one can prove existence results for piecewise smooth flows on polyhedra. Finally an integral formula for the Euler characteristic of a closed, oriented, even-dimensional combinatorial manifold is given; as a consequence of this result one obtains a representation of Euler classes of such combinatorial manifolds in terms of piecewise smooth forms.

References [Enhancements On Off] (What's this?)

  • [1] C. B. Allendoerfer and André Weil, The Gauss-Bonnet theorem for Riemannian polyhedra, Trans. Amer. Math. Soc. 53 (1943), 101-129. MR 4, 169. MR 0007627 (4:169e)
  • [2] Raoul Bott and S.S. Chern, Hermitian vector bundles and the equidistribution of the zeroes of their holomorphic sections, Acta Math. 114 (1965), 71-112. MR 32 #3070. MR 0185607 (32:3070)
  • [3] R. F. Brown, The Lefshetz fixed point theorem, Scott, Foresman, Glenview, Ill., 1971. MR 44 #1023. MR 0283793 (44:1023)
  • [4] S. S. Cairns, Triangulated manifolds which are not Browner manifolds, Ann. of Math. (2) 41 (1940), 792-795. MR 2, 74. MR 0002547 (2:74a)
  • [5] S. S. Chern, A simple intrinsic proof of the Gauss-Bonnet formula for closed Riemannian manifolds, Ann. of Math. (2) 45 (1944), 747-752. MR 6, 106. MR 0011027 (6:106a)
  • [6] E. A. Coddington and Norman Levinson, Theory of ordinary differential equations, McGraw-Hill, New York, 1955. MR 16, 1022. MR 0069338 (16:1022b)
  • [7] H. Hopf, Vektorfelder in n-dimensionalen Mannigfaltigkeiten, Math. Ann. 96 (1927), 225-250. MR 1512316
  • [8] J. Milnor, Lectures on characteristic classes, Princeton University, 1958 (mimeographed notes).
  • [9] Howard Osborn, Representations of Euler classes, Proc. Amer. Math. Soc. 31 (1972), 340-346. MR 45 #9349. MR 0300303 (45:9349)
  • [10] -, Gauss-Bonnet in DIFF and in PL, Univ. of Illinois, 1972 (mimeographed notes).
  • [11] M. Penna, Differential geometry on simplicial spaces, Trans. Amer. Math. Soc. 214 (1975), 303-323. MR 0391146 (52:11968)
  • [12] -, Differential geometry on simplicial manifolds. Dissertation, Univ. of Illinois, Urbana-Champaign, Ill., 1974.
  • [13] Michael Spivak, A comprehensive introduction to differential geometry. Vols. I, II, Publish or Perish, Waltham, Mass., 1970. MR 42 #2369; 6726. MR 532830 (82g:53003a)
  • [14] Hassler Whitney, On the topology of differentiable manifolds, Lectures in Topology, Univ. of Michigan Press, Ann Arbor, Mich., 1941. MR 3, 133. MR 0005300 (3:133a)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57D25, 58D99

Retrieve articles in all journals with MSC: 57D25, 58D99

Additional Information

Keywords: Polyhedron, manifold, tangent bundle, vector field, Hopf's theorem, Gauss-Bonnet formula
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society